Going off the pill? There are many different reasons why women choose to go off the pill. Maybe it’s because you’d like to get pregnant. Or maybe it’s because you’d like to try another form of contraception. Either way, some women experience “post-pill syndrome” after they stop taking it. So, it’s good to know what these seven common symptoms are in case you experience them, too.
When a woman is on the pill, it influences the hormone production in her body and suppresses the natural cycle. Therefore, it makes sense that when you remove the pill, hormone production goes through a transition period. Dr. Aviva Romm refers to this time of adjustment as the “post-pill syndrome”, and she associates these seven symptoms with it.
Here they are:
Irregular periods or absent periods
This is especially common if your periods were irregular before going on the pill.
Heavy menstrual bleeding
If you used the pill to regulate heavy periods, this may return once you go off the pill
Pain around ovulation and menstrual cramping
The pill suppresses ovulation. Therefore, you don’t feel the pain that can sometimes accompany it. Once the pill is gone, ovulation returns, as well as cramping and pain.
Breakouts and acne
The pill lowers testosterone production, so testosterone levels may rise once you go off the pill. This can lead to acne and zits.
Your body might hold onto water weight when you go off the pill.
Our hormones have a big impact on emotions. So, you can imagine that when the pill isn’t regulating hormones anymore, moodiness can show up.
The pill is associated with vitamin B and D deficiency, as well as magnesium. So, be sure to nourish yourself with lots of nutrient dense foods to avoid deficiencies – especially if you’re planning on getting pregnant.
You may experience some, all or none of these symptoms. And how strong these symptoms are depends on how long you’ve been on the pill, as well as other factors.